How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

He is diabetic and, this afternoon, puked up what appeared

Customer Question

He is diabetic and, this afternoon, puked up what appeared to be his breakfast and has puked/gagged/heaved several times since but has little left in his stomach. He's also got a little diarrhea and refuses to eat anything which is HIGHLY unusual for him.
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: Not to my knowledge, he has a bit of a history of getting into things and causing stomach problems but he hasn't gotten into anything recently.
JA: What is the dog's name and age?
Customer: His name is ***** ***** he is about 11
JA: Is there anything else the Veterinarian should be aware of about Quinn?
Customer: He was diagnosed diabetic in February and we've been doing extremely well controlling it. We were told in May that he has either COPD or chronic bronchitis and has a tendency to cough more frequently than a healthy dog but it doesn't otherwise affect him.
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 3 months ago.

Hello. Thanks for the question.

When I have a diabetic that is vomiting and not eating, I always want to see them sooner rather than later. I usually check some bloodwork to make sure it's not pancreatitis or a kidney infection (pyelonephritis). These are treated best with IV fluids and hospitalization for a day or two. We also monitor the blood glucose and give shorter acting insulin (humulin-R) as needed.

If you can't get in tonight and you need to give something at home for the nausea, there are 2 over the counter meds you can try:

1. Famotidine (Pepcid)- 0.25 mg per lb body weight every 12-24 hours

2. Meclizine (Antivert)- 25 mg once daily

I hope this helps, let me know if you have any other questions.

Customer: replied 3 months ago.
Ya, with his history of getting into things, I thought it best to see how he is overnight but this was before he refused food and continued vomiting.
Expert:  Dr. Gary replied 3 months ago.

Yeah, ideally we see them and at least check a blood glucose. Some we can just manage with sub Q fluids, anti-nausea meds and some GI antibiotics (Metronidazole). The sooner the better though with the diabetes history.

Customer: replied 3 months ago.
I believe we actually have some anti-nausea meds from the vet, let me check.
Expert:  Dr. Gary replied 3 months ago.

Good deal. Let me know what you have.

Customer: replied 3 months ago.
I think at this point, I'll be calling our vet in the AM. His blood glucose has been fairly high. I have checked him about 3 times in the last 6 hours or so and every time, it has been quite high.
Expert:  Dr. Gary replied 3 months ago.

Ok. In that case I would give 1/2 of his normal night insulin dose. I wouldn't give the full amount with worry that it could drop too low.

Customer: replied 3 months ago.
I've given him about half a dose, two hours apart from each other. I just checked, we have sucralfate 1 gram.
Customer: replied 3 months ago.
We also have on hand some metranidazole 250 mg. These were both prescribed to Quinn for different reasons pre-diabetes.
Expert:  Dr. Gary replied 3 months ago.

Sucralfate is kind of like Pepto- it coats the stomach.

Metronidazole is an antibiotic. It's also used for diarrhea. It may help some here. I use it at a dose of 10 mg/kg (5 mg/lb) every 12 hours.

Customer: replied 3 months ago.
He's about 15 lbs (I'm rounding down to be safe) so that would be about 80 mg if I'm understanding this correctly?
Customer: replied 3 months ago.
I should also note that his gagging/puking seems really intense and it seems like he's really trying to push something out but nothing (or maybe a little foam) is coming out. Am I just overthinking this or are there different "kinds" of puking?
Expert:  Dr. Gary replied 3 months ago.

Yes, a 15 lb dog I'd give 80 mg twice daily. If all you have is 250 mg, you can round up to 1/2 tab (125 mg) twice daily.

It sounds like he's vomiting pretty hard. The other thing you could do is go get some Pepcid to give him. That helps to settle the stomach down. You could give 5 mg every 12 hours.

Customer: replied 3 months ago.
the metronidazole was actually already cut in half as it was to be administered in half doses. It sounds like pepcid might be the way to go. I assume it comes in pills. How does one administer a pill to a dog who won't eat anything? Is this a situation where you kind of just shove it down their throat?
Expert:  Dr. Gary replied 3 months ago.

Yeah, just put it far back in the mouth and let him swallow it.

Customer: replied 3 months ago.
Ok. The gagging/puking of foam is getting a little more frequent. It's like he just really needs to get something out. We're going to go see where we can find Pepcid. Is it a specific kind? Is Pepcid the same as Pepcid ac?
Expert:  Dr. Gary replied 3 months ago.

If it's that frequent, I would just take him in to a 24 hour vet. He may need injectable meds.

If you can't get in, then try the Pepcid. Pepcid AC is the same thing. The drug name is Famotidine.

Customer: replied 3 months ago.
Ok thank you
Expert:  Dr. Gary replied 3 months ago.

You're welcome.